Kansas, 2001

Flood and Lightning Strike in Kansas, June 20, 2001

June 20, 2001 · NWS TOP · 2 events in 2 counties and zones

1 flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:37 PM CST, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 19, 1:37 PM CST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT TUE JUN 19 2001

THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS.

COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA
THIS EARLY AFTERNOON.  QUITE A CONTRAST IN TEMPERATURES WITH UPPER
50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES...
JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST
KANSAS.  THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN
NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL
PLUME.  MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP
RAIN CHANCES HIGH OVERNIGHT.  HIGH CAPE AIR SOUTH OF BOUNDARY WILL
ALSO FEED NORTH TO SUPPORT CONVECTION.  RELATIVELY SLOW MOVING
STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO
HEAVY RAIN THREAT.  WILL WORD ZONES ACCORDINGLY.

FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH
WEDNESDAY.  THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND
NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN
ZONES AND TAPER TO THE NORTH.  BY THURSDAY DRIER AIR WILL FILTER
INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN
OKLAHOMA.

TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN
MAVS GUESS.  WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE
TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY.

EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE
TAKES OVER.

.TOP...NONE

62

In the hours before

Special weather statement, Jun 19, 7:30 PM CST, 5 hours 30 minutes before
KSZ012-024-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT TUE JUN 19 2001

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...

AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM.  MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.

RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM.
Local storm report, Jun 19, 7:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    4 W WAKEFIELD             KS    .75 INCH HAIL
06/19/01   CLAY
Local storm report, Jun 19, 8:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0907 PM    7 SW WAKEFIELD            KS    .75 INCH HAIL
06/19/01   CLAY
Local storm report, Jun 19, 8:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    5 NW UPLAND               KS    .75 INCH HAIL
06/19/01   DICKINSON
Local storm report, Jun 19, 8:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
:
0934 PM    4 W RILEY                 KS    60 MPH TSTM GUST
06/19/01   RILEY
Local storm report, Jun 19, 10:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT TUE JUN 19 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1144 PM    NETAWAKA                  KS    FLOOD
06/19/01   JACKSON                         FLOODING OF MANY AREAS
                                           IN NORTHEAST JACKSON
                                           COUNTY WITH OVER 6 TO 8
                                           INCHES OF RAIN REPORTED
                                           BY SPOTTERS AND
                                           EMERGENCY MANAGEMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 lightning. Local standard time, as filed.

Flood, Shawnee

When
June 20, 1:00 AM CST to 4:00 AM CST
Where
Shawnee County, Topeka
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Runoff from heavy rains caused several streets in Topeka to be closed for a time by 2 to 3 feet of water.

Lightning, Riley

When
June 20, 2:00 AM CST
Where
Riley County, 10 mi N of Manhattan
Property damage
$90,000
Reported by
EMERGENCY MANAGER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire that destroyed the house and its contents. This was the last in a series of lightning strikes over a 25 hour period which caused nearly 1 million dollars total damage over northeast Kansas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249517, 5249516.